CSN Login
Members Online: 7

navelbine and bowel shut down

suzanne3726
Posts: 1
Joined: Apr 2006

Has anyone here taken navelbine or had a loved one who did and had a bowel shut down? We are caregivers for a relative who had his first navelbine on August 27th, had mouth sores and throat sores by August 29th-31, stopped moving his bowels by the 30th, and was hospitalized when he started vomiting blood on Sept 2nd. The doctors said "his intestines are not doing anything" and assumed a small bowel obstruction. Upon further examamination, they couldn't find any reason for an obstruction, and just kept suctioning out his stomach. Now, in the last day, his bowels have started to function a little and he is moving some waste out with enemas.
My question is: If the doctor suggests a lesser dose of Navelbine, which was determined to be the most effective for his tumors in a study they did on them specifically in a lab in California, should we consider it? This hospitalization has been very hellish and frightening.
He is 4th stage NSCLC, diagnosed in April 2006, and previously had 12 weeks of Taxotere & Carboplatin (reduced the nodes a lot), then 12 weeks of Tarceva (did nothing), then to Alimta, which did not reduce the nodes, but stopped the cancer activity, then one treatment of Gemzar (end of March) which sent him into seizures and he refused further treatment, then in June began having large tumors appearing in his neck and under his arm again. Radiation was done on the axilliary to good effect (got rid of the pain), and then radiation was done on his neck (gave him back his voice 80%).
Any suggestions to those who have been there done that? He's a real fighter with the best attitude anyone could believe, never complaining, always upbeat.

cabbott
Posts: 1046
Joined: Aug 2006

I haven't done chemo, but I looked up the drug you mentioned on the net. It mentioned that one of the common side effects was constipation. To combat that, it suggested gentle exercise, high fiber foods, lots of liquids and water, and possibly medicine from the doctor if constipation was still a problem. I had my bowels shut down more than once from the drugs they give during surgery and there is no way to get high fiber down when nothing is going through! I tried, and my nurse, bless his soul, fortunately had more uniforms around for the, um, upset that occurred. I will spare you the details! Constipation can also be painful and result in bleeding when things are just partly working. After a few mishaps of this sort, I ended up demanding plenty of Phillips Milk of Magnesia to be started immediately with every surgery I had. (I asked them to put it in the IV line, but the medical folks just laughed. They didn't understand how serious I was that I didn't want another, um, mishap to occur again!) Too much Phillips caused, um, other concerns, but at least I kept food going in the right direction and eventually we got the right balance of prunes, meds, fiber intake, water and so on. There are other side effects of this chemo drug your loved one is taking as well, including diarrhea sometimes, so I'm not suggesting you home medicate. Some medicines will not work with over-the-counter remedies for constipation or diarrhea. The best way to deal with the effects of the drug(s) your loved one is on is to get in touch with your oncologist and the cancer nurses working with him(or her). If they decide this drug is worth the side effects, they should come up with a reasonable plan to help you with all the side effects you are experiencing. They also need to give you an emergency contact number so that you call if you are having difficulties AS SOON AS YOU CAN so you can intervene as quickly as possible. Don't be shy. Good luck and God bless you in your efforts!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network